Forum

Rebif and suicidal/self harm thoughts

I have been on the titration pack of Rebif for just over a week (had 4 injections) after having a very bad reaction to the 44 over 3 months ago (crippling flu symptoms). It was stopped after 3 injections, and after a break we’ve now decided to start again in the titration program. I’m no beginner to DMDs - I’ve used Copaxone and Avonex in the past.

I’ve had depression for over 20 years and have managed it fairly well with with medication. I’ve had occasional suicidal thoughts and some self harm, but nothing prolonged or needing treatment. However, since I started on the Rebif this time, I am consumed particularly by a self-destructive thought pattern that is there almost 24/7. I have never experienced anything like it.

Has anyone else ever had this with Rebif? Could it just be coincidence?

Your thoughts would be much appreciated, I’m driving myself mad here. Obviously I will be speaking with my MS nurse.

Sarah

hi sarah

please dont suffer in silence. see your gp as well as ms nurse.

these self destructive thought patterns have you going round in circles so some kind of treatment is needed.

break the pattern and stop the cycle.

people care about you. these boards are great because i dont know you but recognise your desperation.

i care about you.

please get treatment

carole x

I have never heard of depression being associated with DMD’s but we all react differently to drugs so anything is possible.

Suicidal thoughts are one of the possible side effects of antidepressant drugs so maybe the combination of DMD’s has done something in that way.

http://news.bbc.co.uk/1/hi/health/2041430.stm

The main question however is surly if you have been successfully treated for depression then are DMD’s working for you and is the result worthwhile to carry on taking them.

They are not all that effective in general and of course these things are averages so once you have decided to try one the key question must be what are they doing for you? It may be too early to answer that question right now of course but if you do continue it is probably worth trying to make some evaluation.

http://www.ncbi.nlm.nih.gov/pubmed/23417273

http://www.medpagetoday.com/clinical-context/MultipleSclerosis/33790?utm_content&utm_medium=email&utm_campaign=DailyHeadlines&utm_source=WC&eun=g251214d0r&userid=251214&email=flora.krasnoshtein%40sympatico.ca&mu_id=5246383

http://multiple-sclerosis-research.blogspot.co.uk/2012/03/guest-post-prof-george-ebers.html

Thanl you for your replies - I’m an evidence/stats geek so the research links are great. I strongly suspect the Rebif - things have changed rapidly and dramtically almost immediately since starting the DMD and while I understand the difference between caustation and correlation, I can’t help but see a link.

I’m just concerned that my nurse & neuro WON’T as they are particularly good at listening but not hearing… :o/

Sarah

Hi Sarah, I’m sorry your going through this , there some good advice given already on here, I’ve had no experience of what your going through , but I’ve had plenty difficult times and it’s helped me to talk to someone who knows what there talking about. So I hope your ms nurse, if that’s our someone, can help. Don’t suffer in silence you’ve got friends that care on here. Stay strong . Hope x

I started having these thoughts last year, but these were triggered by anxiety and panic attacks brought on by years of stress from my OH.

I have been on Rebif for 12 years and I’m sure that these thoughts weren’t from that. I’m only having these thoughts whilst under stress - for example, I told my OH that I’d walk along a road and he could pick me up and we’d go to the supermarket. He misunderstood and thought I’d been knocked down, so understandably, when he found me sitting outside the supermarket , he yelled at me - a lot!

On the journey home, the shock of being shouted at, kicked off irrational thoughts. I fought the urge to open the car door and throw myself out, but confessed this at home.

I’m on Citalopram now. It’s stopped the self-harming/suicidal thoughts. It’s only a small dose. I don’t care if the interferon has contributed. For me, relapses are far worse than suicidal thoughts. I can control the thoughts/urges, but I can’t control relapses. This is what Rebif has done for me.

xxxx

have to anon. I’m writing about a very painful experience/

I think DMDs can be associated with depression. My consultant told me before taking them that if had any suicidal thoughts , felt really low or got depressed, just STOP taking the DMDs. I was on Rebif. I still am - luckily it didn’t affect me. Roger

Hi Sarah,

I have just started Rebif and it is absolutely wiping me out, physically and mentally. I am feeling pretty depressed aswell. One of the known side-effects is depression. It affects one in ten people apparently. I am on the titration, so I hate to think what it’s going to be like on the full dose. Have you tried upping your anti-depressant meds? I’m on st John’s wort which has worked really well for me, so if things get worse I will try upping my dose. It’s a real bugger because I was feeling really good. I had just come out of relapse. I am going to give it a few months and then if things don’t get any better I will try something else.

I suggest going to see your doctor and seeing what they can do.

Good luck.

Adrian x

I was on copaxone and then copax / mitox mix because of the potentially increased depression associated with rebif xxx

Meant to say, please discuss this with your MS nurse xxx

I was very low when i was on Rebif for almost two years, nurse said this was quite normall while on Rebif. I was taken off Rebif as it was making my MS worse increasing relapses.

Hi I tried Rebif last year and apart from rotting my liver rather badly I so felt very depressed and very worthless. I stopped Rebif (liver function test ALT was192) and the depression quickly went. I was warned by my ms nurse that this was one of the more nasty side effects but decided to try anyway. As others have already suggested contact your ms nurse as I found my Rebif nurse didn’t want to listen to problems that could have been caused by Rebif! Hope you get sorted soon x

What I find interesting is that I was essentially taking the same drug (Avonex) before switching to Rebif. But I am utterly convinced this current shift in mood is related - I was doing well on my anti-depresant (I have years of experience of these, I know what to look out for etc), but started Rebif and WHAM! Literally every time I close my eyes I seem to have a cartoon rolling in my head of “how can I hurt myself?”. It’s making me scared to go to close my eyes, or have any “quiet” time.

I will speak with the relevant people but I’m pretty sure my mind is made up - no Rebif for me. Which is a bit of a b*gger as that means there are none left as over the last 10 years I’ve had them all!

Thank you all SO much for your support and help

Sarah

You could always consider LDN

http://www.ncbi.nlm.nih.gov/pubmed/15694688

Stay well Sarah, hope things improve for you soon. Most of us have been there… Always here if you need to vent. Steve xx

Interferons are not supposed to be prescribed to people with a history of depression. They can cause suicide ideation and, I would imagine, would be even worse in someone who had previously had these thoughts without interferon. I think you need to stop Rebif, but speak to your MS nurse/GP/neuro. It should be possible for you to go onto Gilenya since you’ve pretty much exhausted the injectables and (I assume) definitely need to be on a DMD. It is only available at certain hospitals so you may have to push for a referral if you aren’t currently seen at one. Karen x